Skip to main content

Abnormal heartbeat

body effect

valenceadversefrequencyuncommontemporalacute

AI-inferred — this entry was drafted by AI and has not yet been verified against primary sources. A sourced revision is planned.

Abnormal heartbeat is a perceived disruption in the rhythm, rate, or force of cardiac contractions during intoxication.

As a drug effect it is acute and dose-proportional; it differs from a standing arrhythmia in that it arises with the substance and typically eases as it wears off. It ranges from a mild flutter or racing pulse to pronounced palpitations, skipped beats, or a pounding that feels uncontrollable — and at its most severe it can be clinically dangerous.

Though uncommon, it is reported across several drug classes. It is most commonly induced at moderate to high doses under stimulants such as amphetamine and MDMA, and under psychedelics such as LSD and DMT; it also appears under dissociatives like ketamine and dextromethorphan, and as a rebound from depressants such as alcohol and clonidine.

phenomenology

Abnormal heartbeat is felt as an unwanted, intrusive awareness of the heart doing something wrong: beats that skip, arrive in rapid clusters, thud with unusual force, or fall out of their expected rhythm.

It commonly comes with tightness or fluttering in the chest, shallow breathing, and a cold peripheral wash through the hands and feet. Attending to it worsens it — monitoring each beat heightens the sense of wrongness and pulls the experience toward panic. At higher doses, particularly under stimulants, the irregularity can become sustained and alarming rather than fleeting.

mechanism

Abnormal heartbeat arises through different pathways depending on the drug class:

  • Psychedelics — act on serotonin receptors and carry sympathomimetic properties that elevate heart rate and can disrupt normal cardiac rhythm.
  • Stimulants — drive catecholamine release, accelerating and destabilizing cardiac conduction; risk scales sharply with dose.
  • Dissociatives — exert sympathomimetic effects that raise heart rate and blood pressure, creating conditions for irregular rhythm.
  • Depressants — most often produce it as a rebound during offset, when autonomic instability peaks.

How much each pathway contributes in a given case is not fully understood.

safety

Abnormal heartbeat can indicate serious cardiac stress and has contributed to fatal outcomes.

  • If it happens — stop physical activity immediately, sit or lie down, and breathe slowly and steadily. Do not take additional doses of any stimulant or psychedelic. Do not try to walk it off.
  • Seek help if — the irregularity is sustained rather than brief, or is accompanied by chest pain, shortness of breath, faintness, or confusion. Call emergency services. Do not wait.
  • Higher risk — anyone with a known or suspected heart condition, or who has combined stimulants with other substances, faces elevated risk and should not dismiss even mild irregularity.

variability

Who experiences it, and how strongly, varies widely. Higher doses raise both its likelihood and intensity across all classes. Pre-existing cardiac conditions and stimulant sensitivity make it substantially more probable — especially under stimulants and dissociatives. Dehydration, sleep deprivation, and concurrent substance combinations compound the risk.

Anxious attention to the heartbeat tends to amplify it; going in already apprehensive can turn a brief flutter into sustained distress. A moderate dose, calm physical state, and avoiding combinations reduce its likelihood.